EconPapers    
Economics at your fingertips  
 

Macroprudential policy instruments and procyclicality of loan-loss provisions – Cross-country evidence

Małgorzata Olszak, Sylwia Roszkowska and Iwona Kowalska

Journal of International Financial Markets, Institutions and Money, 2018, vol. 54, issue C, 228-257

Abstract: We analyze the effectiveness of various macroprudential policy instruments in reducing the procyclicality of loan-loss provisions (LLPs) using individual bank information from over 65 countries and applying the two-step GMM Blundell-Bond (1998) approach with robust standard errors. Our research identifies several new facts. Firstly, borrower restrictions are definitely more effective in reducing the procyclicality of loan-loss provisions than other macroprudential policy instruments. This effect is supported in both unconsolidated and consolidated data and is robust to several robustness checks. Secondly, dynamic provisions, large exposure concentration limits and taxes on specific assets are effective in reducing the procyclicality of loan-loss provisions. And finally, we find that both loan-to-value caps and debt-to-income ratios, are especially effective in reducing the procyclicality of LLP of large banks. Concentration limits and taxes are also effective in reducing the procyclicality of LLP of large banks. Dynamic provisions reduce the procyclicality of LLP independently of bank size.

Keywords: Macroprudential policy; Loan-loss provisions; Business cycle; Procyclicality (search for similar items in EconPapers)
JEL-codes: E32 G21 G28 G32 (search for similar items in EconPapers)
Date: 2018
References: Add references at CitEc
Citations: View citations in EconPapers (9)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S104244311730063X
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Macroprudential policy instruments and procyclicality of loan-loss provisions – cross-country evidence (2016) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:54:y:2018:i:c:p:228-257

DOI: 10.1016/j.intfin.2018.01.001

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:intfin:v:54:y:2018:i:c:p:228-257